Funnel Cloud, Yakima
- When
- August 12, 1:35 PM PST to 1:50 PM PST
- Where
- Yakima County, 1.42 mi W of Terrace Hgts
- Reported by
- Trained Spotter
- Coordinates
- 46.620, -120.510
Heavy rain occurred with the thunderstorm.
Thunderstorms produced a funnel cloud in the Yakima area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Thunderstorms produced a funnel cloud in the Yakima area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 9:40 AM PST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1040 AM PDT WED AUG 12 2009 UPDATED AVIATION DISCUSSION .UPDATE...AN UPPER LEVEL LOW OFF OF THE BRITISH COLUMBIA COAST CONTINUES TO DEVELOP A TROUGH OVER THE AREA THIS MORNING. A FRONT IS DRAPED ACROSS THE AREA AND IMPULSES IN THE FLOW PARALLEL TO THE FRONT ARE SETTING OFF A FEW SHOWERS THIS MORNING IN THE EASTERN COLUMBIA BASIN AND THE NORTHEAST OREGON MOUNTAINS. OVERNIGHT WE HAD SPOTTY REPORTS OF UP TO A QUARTER INCH OF RAIN IN THE WASHINGTON CASCADES...YAKIMA AND KITTITAS VALLEYS AND THE WASHINGTON HALF OF THE COLUMBIA BASIN THOUGH MOST LOCATIONS REMAINED DRY. SHOWERS SHOULD CONTINUE THROUGH THIS EVENING AND WEAKLY UNSTABLE CONDITIONS COULD ALLOW A THUNDERSTORM OR TWO TO DEVELOP MAINLY OVER THE EASTERN MOUNTAINS IF SOME CLEARING OCCURS THIS AFTERNOON TO ALLOW TEMPERATURES TO CLIMB. DO NOT EXPECT MUCH CLEARING THOUGH BUT KEPT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST. DID ADJUST PRECIPITATION CHANCES UP A BIT IN A FEW PLACES SUCH AS THE WASHINGTON BLUE MOUNTAIN FOOTHILLS. TEMPERATURES ARE TRICKY AS ANY CLEARING WILL ALLOW TEMPERATURES TO CLIMB INTO THE LOWER TO MID 80S IN THE LOWER ELEVATIONS BUT KEPT EXISTING FORECAST OF MID 70S TO AROUND 80 AS WE SHOULD NOT SEE MUCH SUNSHINE TODAY. WINDS STILL LOOK TO BE BREEZY IN THE COLUMBIA GORGE...KITTITAS VALLEY AND COLUMBIA BASIN THIS AFTERNOON SO NO CHANGES MADE THERE. REST OF FORECAST IS IN GOOD SHAPE. FORECAST UPDATE OUT SOON. PERRY && .AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. A SLOW MOVING COLD FRONT IS MOVING THROUGH THE AREA FROM NORTHWEST TO SOUTHEAST. THIS WILL BRING BROKEN TO OVERCAST CLOUDS AND RAIN TO MUCH OF THE AREA...WHICH COULD CAUSE BRIEF PERIODS OF MVFR CONDITIONS. LOW CLOUDS WILL BE MORE PREVALENT IN THE COLUMBIA RIVER GORGE...WITH CEILINGS AROUND 2 KFT POSSIBLE AT KDLS UNTIL THE FRONT CLEARS THE AREA BY 19Z. SURFACE WINDS WILL GENERALLY BE 5 TO 15 KTS EXCEPT AT KDLS...BUT WILL INCREASE IN THE AFTERNOON AND EVENING WITH GUSTS TO 25 KTS POSSIBLE. WINDS AT KDLS WILL BE HIGHER DUE TO FUNNELING AND HIGHER PRESSURE GRADIENTS ACROSS THE CASCADES. 76 && .PREV DISCUSSION... /ISSUED 240 AM PDT WED AUG 12 2009/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT...PRE-FRONTAL STRATIFORM RAIN SHOWERS ARE CURRENTLY MOVING ACROSS WASHINGTON AND NORTHERN OREGON. SHOWER ACTIVITY IS EXPECTED TO SPREAD ACROSS THE AREA TODAY...WITH A BETTER EMPHASIS ON THE NORTHERN PORTIONS OF THE CWA. THERE IS A SLIGHT CHANCE FOR THUNDERSHOWERS ACROSS THE SOUTHERN PART OF THE CWA THIS AFTERNOON. MODELS INDICATE SOME INSTABILITY ACROSS THE THESE AREAS...HOWEVER CLOUD COVER MAY BE AN ISSUE...PREVENTING ENOUGH DAYTIME HEATING TO TRIGGER THUNDERSTORMS. MODELS ARE CONSISTENT WITH A SIGNIFICANT UPPER LEVEL TROUGH PUSHING ACROSS THE PACIFIC NORTHWEST THIS WEEK. SHOWER ACTIVITY WILL BE MAINLY ACROSS THE MOUNTAINS OF EASTERN OREGON AND THE EAST SLOPES OF THE CASCADES...WITH SOME SHOWER ACTIVITY ACROSS THE BASIN THIS AFTERNOON. INCREASED CLOUDINESS ASSOCIATED WITH THE UPPER LEVEL TROUGH...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. LONG TERM...FRIDAY THROUGH WEDNESDAY...THE LONG RANGE MODELS HAVE COME INTO FAIRLY GOOD AGREEMENT CONCERNING THE OVERALL PATTERN DURING THE EXTENDED PERIOD. THE AXIS OF THE UPPER TROUGH WILL PASS OVER THE AREA ON FRIDAY. AS IT DOES...NORTHWESTERLY FLOW WILL BRING COOLER AND DRIER AIR INTO THE REGION. HOWEVER...LINGERING MID-LEVEL ENERGY AND MOISTURE COMBINED WITH OROGRAPHIC LIFT WILL KEEP SHOWERS GOING OVER THE MOUNTAINS...WITH THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. YET DUE TO THE FACT THAT DAYTIME HEATING WILL BE MINIMAL WITH HIGH TEMPERATURES ONLY IN THE 60S AND 70S...CONFIDENCE IS LOW THAT ANY THUNDERSTORMS THAT DO DEVELOP WILL BE MORE THAN ISOLATED IN NATURE. ON SATURDAY THE TROUGH WILL PUSH EAST OF THE AREA AND HIGHER PRESSURE WILL BEGIN TO BUILD IN FROM THE WEST. THIS WILL INITIATE A WARMING TREND THAT WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. BY MONDAY...TEMPERATURES ARE EXPECTED TO ONCE AGAIN RISE ABOVE NORMAL WITH HIGHS IN THE MID 80S TO LOWER 90S...EXCEPT IN THE MID 70S TO MID 80S IN THE MOUNTAINS. SLIGHTLY WARMER TEMPERATURES ARE EXPECTED ON TUESDAY AND WEDNESDAY. 82 && .PRELIMINARY POINT TEMPS/POPS... PDT 78 58 75 52 / 30 20 20 10 ALW 79 59 78 56 / 30 20 20 10 PSC 81 59 80 56 / 50 20 20 10 YKM 77 55 75 52 / 70 30 10 10 HRI 80 58 79 55 / 30 20 20 10 ELN 73 56 73 52 / 80 40 10 10 RDM 81 49 73 42 / 20 20 20 10 LGD 77 52 72 45 / 40 30 30 20 GCD 80 51 69 47 / 20 20 20 10 DLS 77 56 74 53 / 80 20 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN THURSDAY : GREEN FRIDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 83/82/82
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
613 AM PDT WED AUG 12 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
613 AM PDT WED AUG 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
MOISTURE AND INSTABILITY AHEAD OF AN UPPER LEVEL TROUGH WILL PROVIDE
A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS OF EASTERN
OREGON TODAY. DAYTIME HEATING MAY BE AN ISSUE AS CLOUDINESS MAY KEEP
TEMPERATURES TOO COOL TO GENERATE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS THURSDAY
GRANDE RONDE VALLEY, WALLOWA COUNTY, OCHOCO-JOHN DAY HIGHLANDS
AS THE UPPER LEVEL TROUGH PUSHES FURTHER EAST THE CHANCE FOR
THUNDERSTORMS WILL BE ISOLATED TO THE EASTERN PART OF THE CWA. AGAIN
CLOUDINESS MAY BE AN ISSUE IN GENERATING THUNDERSTORMS ON THURSDAY.
AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE GULF OF ALASKA
FRIDAY...PROVIDING A DRIER NORTHWEST FLOW TO THE AREA THROUGH THE
WEEKEND. TEMPERATURES WILL RISE EACH DAY AS THE HIGH PUSHES ACROSS
THE AREA EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The Pendleton radar (KPDT), 164 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 funnel cloud. Local standard time, as filed.
Heavy rain occurred with the thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194171.